After battling for 2 years I’ve reached melting point tonight.
I started Topamax 4 weeks ago. I’m only on 25mg per day. As of last night my symptoms have morphed into something worse. My balance/disequilibrium is so bad is difficult for me to even walk.
I’m not sure if this is a good or bad thing, because does this mean the medication is somehow working rewiring my stuffed up brain? I’m willing to bite the bullet and give the medication a chance, but does anyone have any experience with Topamax? Did it make you worse/better/both?
Any advice/input would be greatly appreciated.
Have you done a search in the top box? to see if this subject has been said before it may help you.
Im on amitrip and my dizziness when i first take it changes to a different dizziness more light headedness. I dont know why so am sticking it out it may work I would stick it out for longer or lower the dosage if you can.
i just did a search and theres lots of info on the board .
Topamax made me feel better for a couple of days and then it made my disequilibrium much worse. Others have stayed on it for awhile and had good results. When I stopped getting any sleep, I stopped it.
Hope you are one of the people who has success with it.
Yes, this also happened to me.
I ended up in hospital with much worse migraine, unable to walk
topamax did help me at a lower dose, but the side effect were intollerable.
I took it too high, 80 something mg,
I’m sorry youre having such a horrid time of it.
Ella - are you saying that up to this point you were fine, but now suddenly your balance is horrible? If so, I would give it a few days, see how you feel, and then contact your doctor if necessary. Are you taking anything else for the balance/disequilibrium? Usually one needs to.
Thankyou all for your responses.
bcrelief - topamax is for my disequilibrium…is there something else I should be taking that is more suitable? I do not suffer from headache only disequilibrium/balance issues. what med do you take?
jennyd - did u stop talking it when it made you worse. my question is… if it is making me worse now will it continue to make me worse or is this a temporary thing will i’m readjusting to the med??
i’ve been taking topamax for only 1 month and it had only made my disequilibrium much worse for 4 days now. from what i’ve read you need to give the med about 4 months before it starts to actually work so am i right in saying i should not give up now even though it’s making me worse??
Thanks for your support.
Stay with it for as long as you can, I did it for many months.
Some people find most meds make their dizziness worse in the beginning of a trial.
Nobody can tell how you’re body will react as you know we are all so different when It comes to meds.
What happens to me, won’t happen to you.
I wish we were all the same.
There have been people who have had worse symptoms in the beginning who get much better with time.
Interesting thread. I might be going on Topamax next.
I have not heard of people going on Topamax strictly for dizziness/disequlibrium problems alone. Usually it tends to be used for those who also have migraine issues. My doctor, who is a top neurologist who specializes in balance disorders, put me on Klonopin and then also Tofranil for my balance issues. This is pretty common - using benzos - and you will see that many here on the board are either on them or have tried them. I am actually on Topamax too, BUT that was long after I was on the other two medications, and that is because I have migraines. The Topamax was suggested by my second doctor, another neurologist who specializes in that area. So, you may want to consider getting another opinion from another doctor and ask about trying benzos (anti-seizure/anti-depressants) for your condition if it only concerns dysequilibrium.
I am just past 2 months on Topamax and my symptoms are extremely elevated. It was wonderful for the Migraines but horrible for the rocking and vertigo. When I made it up to 50mg, it made me so so depressed, I had to wean down. I am back down to 12.5mg and am getting breakthru headaches. My symptoms have come down some but I am so tired it is unbelievable. I am also having body soreness. This med is really strange. I tried to stick it out but it is so rough with the elevation of the rocking and vertigo. I am going to the doctor next week to see what she recommends. I have found where some people have done better with Migraines with Zonegran but there no data on the rocking/vertigo. I have heard some people say it has the same side effects as Topamax so I am not sure what to do. I have had this for a year and a half and am so ready for it to go away!
— Begin quote from “321”
I have found where some people have done better with Migraines with Zonegran but there no data on the rocking/vertigo. I have heard some people say it has the same side effects as Topamax so I am not sure what to do.
— End quote
I suggest you try Zonegran since the Topamax did help your headaches. I experienced similar misery with Topamax but alse felt relief from my headaches. I’ve been taking Zonegran for a year now and have not experienced the same awful side-effects as I did on Topamax, but I have enjoyed the same headache relief as well as relief from constant head pressure. There is a chance you will have similar side effects as Topamax, but the chance of side effects is smaller and some folks who cannot tolerate Topamax can tolerate Zonegran.
I don’t know if it will help with the rocking/vertigo, but I imagine it has the potential since I know Topamax has helped some with that and they are similar acting drugs. I no longer have vertigo as a regular symptom but I can’t say if Zonegran plays a role in controlling it or not. If it doesn’t help your vertigo, you could try adding something else later, but I suggest giving it a shot for the headache relief at a minimum.